Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 16, 2020, 2:54 AM CDT for Jim Hogg County, Zapata County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2020, 2:54 AM CDT (07:54 UTC)
- Expired
- May 16, 2020, 3:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jim Hogg County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 165 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 7.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3374 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
508
WUUS54 KBRO 160754
SVRBRO
TXC247-505-160845-
/O.NEW.KBRO.SV.W.0029.200516T0754Z-200516T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
254 AM CDT Sat May 16 2020
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Southwestern Jim Hogg County in Deep South Texas...
East central Zapata County in Deep South Texas...
* Until 345 AM CDT.
* At 254 AM CDT, a severe thunderstorm was located near Bustamante,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Escobas, Randado and Guerra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Brownsville.
&&
LAT...LON 2687 9910 2718 9903 2708 9856 2680 9871
TIME...MOT...LOC 0754Z 277DEG 23KT 2697 9902
HAIL...1.00IN
WIND...60MPH
$$
CB2 follow-up statements
967
WWUS54 KBRO 160821
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
321 AM CDT Sat May 16 2020
TXC505-160830-
/O.CAN.KBRO.SV.W.0029.000000T0000Z-200516T0845Z/
Zapata TX-
321 AM CDT Sat May 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ZAPATA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2708 9856 2680 9871 2685 9896 2696 9895
2714 9884
TIME...MOT...LOC 0820Z 277DEG 23KT 2695 9883
$$
TXC247-160845-
/O.CON.KBRO.SV.W.0029.000000T0000Z-200516T0845Z/
Jim Hogg TX-
321 AM CDT Sat May 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN JIM HOGG COUNTY...
At 320 AM CDT, a severe thunderstorm was located near Guerra, or 14
miles west of Agua Nueva, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Randado and Guerra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Brownsville.
&&
LAT...LON 2708 9856 2680 9871 2685 9896 2696 9895
2714 9884
TIME...MOT...LOC 0820Z 277DEG 23KT 2695 9883
HAIL...0.75IN
WIND...60MPH
$$
CB299
WWUS54 KBRO 160842
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
342 AM CDT Sat May 16 2020
TXC247-160852-
/O.EXP.KBRO.SV.W.0029.000000T0000Z-200516T0845Z/
Jim Hogg TX-
342 AM CDT Sat May 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JIM HOGG COUNTY
WILL EXPIRE AT 345 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.
LAT...LON 2708 9856 2680 9871 2685 9896 2696 9895
2714 9884
TIME...MOT...LOC 0842Z 277DEG 23KT 2694 9870
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:42 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 16, 12:42 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 1242 AM CDT Sat May 16 2020 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Stratus has overspread the region with MVFR cigs being reported at all regional airports. Lower ceilings are expected the remainder of the night and Saturday morning. Low probability Showers and thunderstorms may form along a line and impact the region prior to sunrise Saturday with a better opportunity around after sunrise. Ceilings look to lift to VFR during the afternoon with the possibility of lowering back to MVFR Saturday night. Light to moderate southeast winds persist tonight and Saturday with occasional stronger gusty periods. && .PREV DISCUSSION... /issued 628 PM CDT Fri May 15 2020/ DISCUSSION...Updated for latest aviation discussion below. AVIATION...An increase in cumulus producing generally MVFR ceilings overnight and into Saturday morning can be expected. Showers and thunderstorms are possible later this evening, overnight with an better chance Saturday as a slow moving mid-level disturbance moves over Texas. Some of the storms could be organized in cluster or lines producing gusty winds, hail, heavy rainfall and frequent lightning. Moderate southeast winds persist through the evening with some gusty periods overnight and Saturday. PREV DISCUSSION... /issued 322 PM CDT Fri May 15 2020/ SHORT TERM (Tonight through Saturday Night): A 500mb shortwave spins up and strengthens as it crosses the state of Texas today before settling into East Texas on Saturday. The bulk of local weather will largely depend on what occurs north of us. The morning sounding at BRO showed CAPE values over 4000 j/kg, DCAPE values topping 1000 j/kg with steep mid level lapse rates above 7 C/km and strong enough shear for rotating updrafts. It also showed a moderate to strong elevated cap, knocking the severe threat down to a low murmur. Model soundings across Zapata and Starr counties, however, are much more favorable for damaging winds and large hail. DCAPE across Zapata this afternoon jumps to over 1800 j/kg with shear topping 30 kts early and 50 kts later this evening. SHIP values sit above 2.0 through the late afternoon, growing confidence in a large hail threat. The best timing seems to be early this evening across northern Mexico, gradually working toward the border. The threat for large hail may give way to damaging winds by early tonight as most CAMs show a line of convection working southward through late tonight. If this happens, the chance of rain may drop off rather quickly as the atmosphere stabilizes behind the line, leaving Saturday convection somewhat in doubt. Model soundings develop another round of storms near CRP late Saturday morning, with convection working southward through Deep South Texas into Saturday afternoon. Again, this would generally be a hail to damaging wind threat and strongly depend on what happens late tonight and north of our CWA early tomorrow afternoon. PWAT values between 1.8 and 2.1 inches will continue the locally heavy rainfall threat tonight into Saturday, although most convection is expected to generally move a little quicker, likely limiting some flooding concerns. Temperatures are expected to be above normal today and near normal Saturday with breezy southeasterly winds today. LONG TERM (Sunday through Friday): As the 500 mb trough exits TX Sun, ridging will be building in pretty quickly over the state stabilizing the atms steadily. The 500 mb ridging will then likely build in amplitude as two closed lows form up over the West Coast and the mid Atlantic States through Wed. The West Coast 500 mb low will then open up and will lift out to the NE Thur and Fri. This will in turn erode the 500 mb ridging over the western Gulf. Even though the 500 mb ridging does weaken over time somewhat, am skeptical that this will result in much of a difference in the overall temperature regime. Will lean closer to the warmer side of guidance throughout next week. Some residual moisture will be present over the RGV on Sun and Mon allowing for some slgt chc/chc pops lingering over the region both days. But the overall longer term conv chcs will be pretty minimal after Mon. Will go with silent pops <10 % from Tues onwards. The ECMWF and GFS models are in pretty decent agreement in the overall 500 mb fields. The main difference between the two models is the placement of the 500 mb closed lows bracketing the ridge axis over the RGV. The GFS has a more northward placement of these two features versus the ECMWF. Otherwise, overall confidence in the longer range forecast wording is above average for both temps and pops. MARINE (Now through Saturday Night): Low pressure develops and deepens across central Texas, strengthening the pressure gradient across the lower Texas coast this afternoon into this evening. Southeasterly winds and increasing swell are expected to deteriorate marine conditions into Saturday morning, with Small Craft Advisories possible across the Gulf. Small Craft Advisories may be needed across bay waters this afternoon and evening. Thunderstorms are possible late this evening through Saturday afternoon, especially across northern Gulf of Mexico waters. Damaging winds and frequent lightning are expected. Sunday through Wednesday Night: The PGF looks to remain pretty weak over the lower TX Bay and Gulf waters next week as weak surface ridging remains in control over the area. No SCA conditions are expected for either the lower TX Bay or Gulf waters throughout mid week next week as a generally light onshore flow pattern prevails through Wed. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 59...Aviation
Hazardous weather outlook, May 15, 4:12 PM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 412 PM CDT Fri May 15 2020 TXZ248>257-351-353-162115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 412 PM CDT Fri May 15 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight There is a moderate risk of rip currents along area beaches. Strong to severe thunderstorms are possible late this evening through late tonight, especially across the northern ranchlands. Any thunderstorms that develop will be capable of producing damaging winds and hail. Moderate to heavy rainfall may produce localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible through Saturday morning. Any thunderstorms that develop will be capable of producing damaging winds and hail. Moderate to heavy rainfall may produce localized flooding. An elevated risk of rip currents is possible at the local beaches this weekend and potentially persist into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-162115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 412 PM CDT Fri May 15 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight Small Craft Advisories may be needed for Gulf of Mexico waters tonight as swells build. Moderate to strong thunderstorms with damaging winds and frequent lightning are possible late tonight across the coastal waters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Small Craft Advisories may be needed for the Gulf of Mexico waters Saturday and Saturday night due to elevated swells. Moderate to strong thunderstorms with damaging winds and frequent lightning are possible early Saturday across the coastal waters. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 15, 11:40 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1140 PM CDT Fri May 15 2020
TXZ248-160530-
Zapata TX-
1140 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 1230
AM CDT...
At 1137 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 25 miles northwest of San Ignacio to
near Laredo. Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
These storms will remain over mainly rural areas of northern Zapata
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
2718 9943 2721 9943 2722 9944 2725 9944
2727 9945 2732 9937 2727 9933 2727 9897
2702 9916 2700 9941 2702 9942 2701 9943
2702 9944 2706 9945
TIME...MOT...LOC 0437Z 264DEG 28KT 2745 9950 2729 9952 2700 9974
CBSpecial weather statement, May 16, 2:15 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Brownsville TX
215 AM CDT Sat May 16 2020
TXZ248>250-160815-
Brooks TX-Jim Hogg TX-Zapata TX-
215 AM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR JIM HOGG...NORTHERN BROOKS AND
ZAPATA COUNTIES UNTIL 315 AM CDT...
At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ramirez to 6 miles northwest of Las
Palmas. Movement was east at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Zapata, Falfurrias, Hebbronville, Bustamante, Medina, Zapata High
School, Randado, Airport Road Addition, Zapata Middle School and
South Fork Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2734 9852 2727 9852 2726 9799 2674 9924
2685 9927 2687 9932 2692 9932 2693 9938
2698 9938 2702 9945 2718 9943 2727 9945
2732 9937 2727 9932 2727 9880 2735 9880
2736 9863 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0715Z 276DEG 36KT 2739 9842 2699 9936
CBThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 11:40 PM CDT | Special Weather Statement | BRO | Zapata | 50 min |
| May 16, 1:35 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 40 min |
| May 16, 2:15 AM CDT | Special Weather Statement | BRO | Jim Hogg, Zapata | 60 min |
| May 16, 2:35 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg | 40 min |
| May 16, 2:46 AM CDT | Special Marine Warning | BRO | 119 min | |
| May 16, 3:03 AM CDT | Special Weather Statement | BRO | Jim Hogg | 27 min |
| May 16, 3:16 AM CDT | Special Weather Statement | BRO | Brooks, Jim Hogg | 59 min |
| May 16, 3:30 AM CDT | Severe Thunderstorm Warning | BRO | Brooks | 30 min |
| May 16, 4:14 AM CDT | Small Craft Advisory | BRO | 9 hr | |
| May 16, 4:15 AM CDT | Special Weather Statement | BRO | Brooks, Kenedy, Willacy | 60 min |
| May 16, 4:19 AM CDT | Areal Flood Advisory | BRO | Brooks, Kenedy | 100 min |
| May 16, 4:28 AM CDT | Special Marine Warning | BRO | 2 hr | |
| May 16, 4:32 AM CDT | Special Weather Statement | BRO | Starr | 13 min |
| May 16, 5:13 AM CDT | Special Weather Statement | BRO | Cameron, Hidalgo, Kenedy, Willacy | 92 min |
| May 16, 5:48 AM CDT | Special Weather Statement | BRO | Brooks | 42 min |
| May 16, 6:06 AM CDT | Special Weather Statement | BRO | Starr | 39 min |
| May 16, 6:19 AM CDT | Severe Thunderstorm Warning | BRO | Starr | 41 min |
| May 16, 6:28 AM CDT | Special Marine Warning | BRO | 92 min | |
| May 16, 6:31 AM CDT | Special Weather Statement | BRO | Brooks | 44 min |
| May 16, 6:56 AM CDT | Special Weather Statement | BRO | Hidalgo | 49 min |
| May 16, 6:59 AM CDT | Areal Flood Advisory | BRO | Starr | 106 min |
| May 16, 7:11 AM CDT | Special Marine Warning | BRO | 2 hr | |
| May 16, 7:17 AM CDT | Areal Flood Advisory | BRO | Brooks, Kenedy | 44 min |
| May 16, 7:22 AM CDT | Special Weather Statement | BRO | Brooks | 38 min |
| May 16, 7:24 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Willacy | 51 min |
| May 16, 7:29 AM CDT | Special Weather Statement | BRO | Kenedy | 61 min |
| May 16, 7:33 AM CDT | Areal Flood Advisory | BRO | Hidalgo, Starr | 117 min |
| May 16, 7:47 AM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 43 min |
| May 16, 8:06 AM CDT | Severe Thunderstorm Warning | BRO | Cameron, Hidalgo, Willacy | 39 min |
| May 16, 8:13 AM CDT | Special Weather Statement | BRO | Willacy | 47 min |
| May 16, 8:28 AM CDT | Flash Flood Warning | BRO | Hidalgo | 54 min |
| May 16, 8:29 AM CDT | Special Marine Warning | BRO | 2 hr | |
| May 16, 8:37 AM CDT | Special Weather Statement | BRO | Hidalgo | 38 min |
| May 16, 8:45 AM CDT | Special Weather Statement | BRO | Cameron, Willacy | 60 min |
| May 16, 8:48 AM CDT | Areal Flood Advisory | BRO | Cameron, Hidalgo, Willacy | 88 min |
| May 16, 8:52 AM CDT | Severe Thunderstorm Warning | BRO | Cameron | 53 min |
| May 16, 9:22 AM CDT | Areal Flood Advisory | BRO | Hidalgo | 58 min |
| May 16, 10:44 AM CDT | Special Marine Warning | BRO | 91 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.